Alert archive / Texas / Coastal Flood Statements in 2021

Coastal Flood Statement 12, NWS Brownsville, TX

May 22, 2021Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at May 22, 2021, 8:03 PM CDT for Kenedy County, Texas. It took effect at May 22, 2021, 10:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 22, 2021, 8:03 PM CDT (01:03 UTC)
In effect from
May 22, 2021, 10:00 PM CDT
Expired
May 23, 2021, 2:30 PM CDT
In force
17 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WHUS44 KBRO 230103
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
803 PM CDT Sat May 22 2021

TXZ256-257-351-231100-
/O.NEW.KBRO.CF.S.0012.210523T0300Z-210523T1100Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
803 PM CDT Sat May 22 2021

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...Until 6 AM CDT Sunday.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park.

* ADDITIONAL DETAILS...Minor coastal flooding will be most likely
  around the time of high tide, which is at 1:51 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
2 follow-up statements
542 
WHUS44 KBRO 230832 AAA
CFWBRO

Coastal Hazard Message...UPDATED
National Weather Service Brownsville TX
332 AM CDT Sun May 23 2021

TXZ256-257-351-240000-
/O.NEW.KBRO.RP.S.0029.210523T1200Z-210524T0000Z/
/O.EXT.KBRO.CF.S.0012.000000T0000Z-210523T2000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
332 AM CDT Sun May 23 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents
  expected. For the Coastal Flood Statement, isolated minor 
  coastal flooding.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...For the High Rip Current Risk, from 7 AM CDT this morning
  through this evening. For the Coastal Flood Statement, until 3 
  PM CDT this afternoon.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Minor coastal flooding will be most likely
  around the time of high tide, which is at 12:01 PM CDT this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
193 
WHUS44 KBRO 231930
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
230 PM CDT Sun May 23 2021

TXZ256-257-351-240000-
/O.CAN.KBRO.CF.S.0012.000000T0000Z-210523T2000Z/
/O.CON.KBRO.RP.S.0029.000000T0000Z-210524T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
230 PM CDT Sun May 23 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...Web cams at SPI show water levels are not
  quite reaching the dunes. Additionally, tidal gages along the
  lower Texas coast show levels have fallen and continue to fall 
  below minor flood stage after high tide occurred earlier today. 
  Therefore, the coastal flood advisory has been cancelled. A low 
  tide will occur at 7:17 PM this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Mejia

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at May 22, 6:21 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 22, 6:21 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
621 PM CDT Sat May 22 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will hold through the next few hours
with moderate east-southeast winds in place. Overnight, winds will
relax and ceilings will lower to MVFR levels. No impairments to
visibility are expected overnight. Ceilings rise back to VFR
shortly after sunrise Sunday morning. Some sea-breeze showers and
thunderstorms are then possible later Sunday morning and
afternoon. The confidence in storms directly impacting any of the
local airports remains fairly low, and will likely be refined in
future forecast updates.

&&

.PREV DISCUSSION... /issued 246 PM CDT Sat May 22 2021/

SHORT TERM (Now through Sunday Night): Weak mid level low pressure
continues to sit just off the lower Texas coast this weekend as
surface high pressure remains anchored across the Southern US.
Expect ESE to SE flow through the short term, with abundant low
level moisture. Showers and isolated thunderstorms are developing
along the seabreeze this afternoon and are expected to increase in
coverage slightly as the boundary works further inland. Brief
heavy rain is possible, with occasional to frequent lightning in
any thunderstorms. Streamer showers overnight are possible, mainly
along the coastal counties. Seabreeze convection may initiate a
little quicker and stronger on Sunday with better instability
moving onshore from the Gulf into the afternoon. Temperatures
remain seasonal, ranging from the upper 80s to mid 90s today. Have
kept temperatures a couple of degrees cooler on Sunday due to the
increased cloud cover and better chance of rain.

A Coastal Flood Statement was issued for this afternoon and minor
coastal flooding is expected around high tide cycles tonight through
Sunday as well. Persistent and building easterly swell across the
Gulf of Mexico will potentially help push tidal run-up to the dunes
near high tide tonight around 2 AM, an additional Coastal Flood
Statement may be needed.

LONG TERM (Monday through Saturday): Overall, rainfall chances
will be trending downward and temperatures trending upward as
mid-level high pressure produces subsidence over South Texas
through the long term period.

The combination of a H5 shortwave trough over Deep South
Texas/western Gulf of Mexico and an inverted surface trough
paralleling the Texas coast will keep a chance of showers and
thunderstorms (20-40%) in the forecast on Monday, highest chances
closer to the coast. As the trough axis shifts northeast by
Tuesday morning, ridging will begin to build over northern Mexico
and southern Texas. However, deterministic models suggest
perturbations in the mid-level flow will maintain diurnally-driven
isolated showers and thunderstorms (10-20%) both on Tuesday and
Wednesday. Mid/upper level ridging will really begin to dominate
by Wednesday night and strengthen through the remainder of the
forecast period. Strong 1020-1021mb surface high pressure is
forecast to sit over the northern Gulf coast starting Tuesday
evening helping create breezy afternoons along the coast by
midweek. The overall pattern will trend temperatures warmer and
warmer each day, with highs generally in the 90s and lower 100s by
Wednesday; nighttime temperatures will be warm and muggy with
lows in the mid-upper 70s.

MARINE (Now through Sunday Night): Persistent and building easterly
swell across the Gulf of Mexico will continue to deteriorate marine
conditions through the weekend. Observations beyond our coastal
waters have shown wave heights increasing from 7 feet to 10 feet
into this afternoon. Small Craft Advisories are in effect for
offshore waters currently through Sunday afternoon, but will likely
have to be extended into Sunday night. Small Craft Advisories will
be in effect for nearshore waters this evening into Sunday
afternoon. Light to moderate ESE to SE winds are expected through
the period with showers and thunderstorms possible, especially on
Sunday.

Monday through Thursday: A Small Craft Advisory might be ongoing
into Monday, possibly continuing into Monday night, especially
across the offshore Gulf waters, as swell heights gradually
decrease. Slightly adverse conditions will continue as strong
high pressure over the northern Gulf tightens the pressure
gradient along the lower Texas coast. This will maintain SCEC
conditions on both the bay waters and Gulf waters through much of
the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  83  74  86 /  20  30  30  30
BROWNSVILLE          74  86  74  88 /  20  30  20  30
HARLINGEN            73  86  73  88 /  20  30  20  30
MCALLEN              73  88  73  90 /  20  30  20  30
RIO GRANDE CITY      73  90  72  93 /  10  20  10  20
SOUTH PADRE ISLAND   76  79  75  80 /  20  30  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ256-257-
     351.

GM...Small Craft Advisory until 7 PM CDT Sunday for GMZ170-175.

     Small Craft Advisory until 1 PM CDT Sunday for GMZ150-155.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

55-Adams/Aviation
Hazardous weather outlook, May 22, 3:59 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
359 PM CDT Sat May 22 2021

TXZ248>257-351-353-232100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
359 PM CDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

A High risk of rip currents continues at the beaches of South
Padre Island and at Boca Chica Beach.

Minor beach overwash is possible through the early evening and
possibly overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor coastal flooding will be possible along the lower Texas
coast Sunday a few hours either side of high tide which occurs
around Noon.

An elevated risk of rip currents is possible at the local beaches
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-232100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
359 PM CDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

Small craft advisories are in effect for the near shore Gulf
waters until 1 PM Sunday and for the offshore Gulf waters through
7 PM Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory conditions continue through Sunday for the
Gulf waters. Small Craft advisories over the Gulf waters mainly
for a high swell may be necessary Monday and Tuesday and possibly
linger into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:32 AM CDTRip Current StatementBROKenedy15 hr
May 23, 5:08 PM CDTSpecial Weather StatementBROBrooks37 min

Nearby

Coastal Flood Statements in Texas, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.